Thunderstorm Wind, Alachua
- When
- August 8, 3:13 PM EST
- Where
- Alachua County, 4.19 mi S of Bunker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.710, -82.460
A tree was blown down on I-75 near mile marker 393.
A Tropical Upper Tropospheric Trough (TUTT) retrograded over the FL peninsula during the day with cooler than normal mid level temperatures (-9 degC at 500 mb). This increased mid level instability combined with diurnal instability and prevailing SE steering flow focused the afternoon sea breeze mergers near I-75 where strong to severe storms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A Tropical Upper Tropospheric Trough (TUTT) retrograded over the FL peninsula during the day with cooler than normal mid level temperatures (-9 degC at 500 mb). This increased mid level instability combined with diurnal instability and prevailing SE steering flow focused the afternoon sea breeze mergers near I-75 where strong to severe storms developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 2:41 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 341 PM EDT Mon Aug 8 2022 ...ISOLATED SEVERE STORMS THROUGH THE EARLY EVENING ALONG THE I-75 CORRIDOR... ...BUILDING HEAT THROUGH THURSDAY... .NEAR TERM [Through Tonight]... An inverted trough axis is slowly lifting northwestward across the region this afternoon with the east coast sea breeze advancing inland (pushing past the I-95 corridor as of 3 PM) beneath it. Enhanced cold pool instability aloft, with a mid level lapse rate sampled by the RAOB around 6.4 C/km this morning, will allow deeper convection this afternoon. Combination of favorable instability aloft and sea breeze forcing will lead to a few strong, perhaps an isolated severe, thunderstorm(s) this afternoon capable of gusty winds of 40-60 mph. Another concern will be the potential for blinding downpours and localized flooding due to a weak east to east-southeast steering (generally at or less than 5 mph). Outflow and east coast sea breeze will push westward through the rest of the afternoon and eventually converge with the Gulf sea breeze along or just west of the I-75 corridor between 5-7pm. Thereafter, convection will push west and out of the AOR during the evening hours. However, cannot rule out a few lingering showers in our far western zones through the evening as the aforementioned trough lifts out. A cooler than anticipated afternoon across the region today with most observations reading below 90 degrees as of 3 pm. Another mild and muggy night in store with lows in the 70s. .SHORT TERM [Tuesday Through Wednesday Night]... Tuesday, deep layered ridging northeast of the Bahamas will regain control and predominant flow will turn southerly. Under this flow, sea breezes from both the Gulf and Atlantic will make inroads through the day and eventually converge between I-75 and US 301. In addition to convection along the sea breeze merger, diurnal heating will ignite scattered convection across SE GA where deeper moisture will exist. An influx of drier mid level air will enhance downdraft potential (i.e. DCAPE) through the day, resulting in better chances for strong downbursts, particularly with the more isolated deep convection. Wednesday, deep ridging will retrograde closer to the Florida coast while a cold front well to the north treks into the Tennessee River valley. Lift along the sea breeze will be the primary forcing mechanism on Wednesday but there may be an additional supply of lift provided by a weak upper wave rotating northeastward along the northern periphery of the ridge. Said wave may lead to high tstm coverage than the current forecast indicates across SE GA as it lifts through. There will be enough instability to support a few strong tstms during the afternoon and evening hours both Tuesday and Wednesday. Under the influence of the retrograding ridge, temperature will soar back toward the mid 90s with heat index readings nearing but likely remaining below Heat Advisory levels. .LONG TERM [Thursday Through Monday]... An unsettled period is expected late this week and through the week as the pattern shifts and broad troughing engulfs the eastern seaboard. The initial digging shortwave will break down the ridging over the area Thursday and then push an attendant cold front into SE GA Friday. The frontal boundary will slow as it sinks into the area and it will eventually stall across NE FL over the weekend. Highest rain and tstm chances will favor the frontal zone through the weekend but it's a little early to assess where it will exactly lay. Height falls and cloud cover will lead to below normal temperatures through the extended period. && .AVIATION... [Through 18Z Tuesday] The Atlantic sea breeze has pushed west of the coastal TAF sites. Showers and thunderstorms are developing along the Atlantic sea breeze. TEMPO groups have been included for JAX, CRG, VQQ and GNV for briefly gusty winds and MVFR conditions during heavier downpours. Convection will shift westward toward the I-75 corridor through this evening. Storms should wane after 00Z. Outside of storms, southeasterly winds increase to around 10 knots with the highest winds at the coastal TAF sites. && .MARINE... A ridge of high pressure will begin to build to the south behind a departing inverted trough aloft tonight. As it does so, flow will trend more southerly through Wednesday before turning offshore Thursday ahead of an approaching cold front. Said front will sink south into the GA waters Friday and then stall across the NE FL waters through the weekend. As winds turn offshore, nightly wind surges are expected as the land breeze develops and may reach Caution levels offshore. A period of breezy east northeasterly winds is possible in the wake of the front as it slowly sinks south through the weekend. Rip Currents: A marginal, onshore swell along with afternoon sea breeze development is expected to maintain a Moderate Risk of Rip Currents through Wednesday. Lowering risk is expected as flow turns offshore Thursday. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 94 73 94 73 / 20 50 30 40 20 SSI 77 91 78 92 77 / 10 30 10 30 10 JAX 74 93 75 95 74 / 10 30 10 40 10 SGJ 75 91 75 93 76 / 10 20 10 20 10 GNV 72 94 73 94 73 / 30 40 20 40 10 OCF 73 94 73 95 74 / 30 40 20 40 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
257 PM EDT Mon Aug 8 2022
FLZ340-081930-
Western Marion FL-
257 PM EDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of southwestern Marion
County through 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ocala Airport to 10 miles southwest of
Santos. Movement was west at 10 mph.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Rainbow Lakes Estates, Ocala Airport, Dunnellon and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
2904 8250 2904 8253 2921 8254 2922 8240
2932 8240 2924 8222 2896 8219 2896 8231
TIME...MOT...LOC 1857Z 097DEG 11KT 2921 8225 2902 8223
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
313 PM EDT Mon Aug 8 2022
FLZ240-340-082000-
Central Marion FL-Western Marion FL-
313 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Marion
County through 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Citra, moving west at 5 mph.
HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Reddick, McIntosh, Flemington and Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2949 8235 2949 8231 2948 8224 2945 8221
2943 8221 2942 8220 2942 8218 2941 8217
2933 8216 2931 8239
TIME...MOT...LOC 1912Z 103DEG 4KT 2938 8224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WOLFSpecial Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Mon Aug 8 2022
FLZ136-237-082000-
Eastern Alachua FL-Western Putnam FL-
322 PM EDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of southeastern Alachua
and west central Putnam Counties through 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking multiple strong
thunderstorms over southeastern Alachua County and western Putnam
county...moving slowly west at 10 mph.
HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Interlachen, Hawthorne, Melrose Landing, Cross Creek, Hollister,
Johnson, Mannville, Lochloosa and Grove Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2946 8221 2947 8220 2947 8221 2968 8221
2967 8182 2954 8180 2950 8200 2947 8218
TIME...MOT...LOC 1921Z 112DEG 9KT 2960 8208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WOLFSpecial Weather Statement
National Weather Service Jacksonville FL
325 PM EDT Mon Aug 8 2022
FLZ140-082000-
Eastern Marion FL-
325 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of east central Marion
County through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lynne, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Lynne and Juniper Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2913 8194 2913 8195 2914 8196 2928 8193
2929 8193 2921 8171 2910 8173
TIME...MOT...LOC 1925Z 112DEG 9KT 2919 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WOLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST GAINESVILLE AIRPORT 29.70N 82.28W
08/08/2022 M41 MPH ALACHUA FL ASOS
ASOS STATION KGNV GAINESVILLE.
&&
JCHSpecial Weather Statement
National Weather Service Jacksonville FL
402 PM EDT Mon Aug 8 2022
FLZ136-236-082030-
Eastern Alachua FL-Western Alachua FL-
402 PM EDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of central Alachua
County through 430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Alachua County, moving slowly west at 10
mph.
HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Excessive cloud-to-ground lightning is
occurring.
Locations impacted include...
Gainesville, Alachua, University Of Florida and Gainesville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2981 8227 2961 8226 2959 8254 2986 8251
TIME...MOT...LOC 2001Z 094DEG 8KT 2971 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WOLFThe Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree was blown down on I-75 near mile marker 393.
A tree was blown down onto a power line on NW 14th Avenue. The cost of damage was unknown but it was estimated for Storm Data.
A tree was blown down near the intersection of NW 183rd Avenue and High Springs Main Street. The cost of damage was unknown but it was estimated for Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045196, 1045195, 1045197.